California, 2002

Blizzard in California, July 10, 2002

July 10, 2002 · NWS MTR · 1 event in 1 county or zone

1 blizzard, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jul 10, 8:00 AM PST, 0 minutes earlier.

Area forecast discussion, Jul 10, 8:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 AM PDT WED JUL 10 2002

FOG HAS SHROUDED MOST OF OUR COAST AS A 600-800 FT DEEP MARINE LAYER
HAS BECOME WELL ESTABLISHED NEAR THE OCEAN.  THE WEBCAM FROM THE
BERKELEY HILLS SHOWS A FINGER OF FOG MOVING THRU THE GOLDEN GATE INTO
SFO BAY...BUT AT 8 AM THE ERN END OF THE FOG E OF ANGEL ISLAND WAS
ALREADY DISSIPATING.  8 AM PRESSURE GRADIENTS SHOWED AN OFFSHORE FLOW
CONTINUING FROM THE GREAT BASIN...4.9 MB WMC-SFO.  THIS WAS NOTABLY
WEAKER THAN THE 7.2 NOTED 24 HOURS EARLIER.  SFO-SAC REMAINED WEAK AT
1.2 MB...ABOUT THE SAME AS YDAS 0.9.  OF NOTE WAS THE 4.3 MB N-S
GRADIENT ACV-SFO...UP FROM ONLY 1.7 MB AT THE SAME TIME YDA.  WHILE
NORTHERLY FLOW INCREASED N OF SFO...THE SFO-SMX GRADIENT HAS REVERSED
IN THE PAST 24 HOURS AND AT 8 AM IT WAS 1.9 MB S-N...VS. 1.0 MB N-S
YDA.

THESE GRADIENTS INDICATE LOW LEVEL CONVERGENCE TO BE LIKELY ALONG
THE COAST FROM SFO TO MRY...SO WOULDNT BE SURPRISED IF STRATUS
LINGERS ALL DAY OVER THE OCEAN IN THAT AREA.  THE COOL COASTAL
WEATHER WILL BE IN MARKED CONTRAST TO SCORCHING TEMPS INLAND WHERE
THE AIRMASS IS AT LEAST AS HOT AS YDA.  THE MAIN FORECAST PROBLEM TDA
WILL BE FORECASTING THE COOLING TREND WHICH WILL BEGIN IN EARNEST ON
THU.  500 MB HEIGHTS ARE NOT FORECAST TO DROP MUCH ON THAT DAY...BUT
THE ETA FORECASTS THE CURRENT S-N GRADIENT ALONG THE CENTRAL CA COAST
TO SPREAD N SO EXPECT DISTINCT COOLING IN AREAS SUSCEPTIBLE TO MARINE
AIR INFLUX UNDER A SOUTHERLY FLOW...E.G. SANTA CRUZ AND SANTA ROSA
...WITH LESS COOLING ELSEWHERE.  BY FRI THE AIRMASS SHOULD BEGIN
COOLING SIGNIFICANTLY AND TEMPS SHOULD BE HEADING DOWN TOWARD NORMAL
THROUGHOUT THE DISTRICT.

THE FLOW ALOFT IS CURRENTLY EASTERLY AND IS IMPORTING MID/HIGH LEVEL
TROPICAL MOISTURE THRU SRN CA BUT THE TRAJECTORY OF THE AIR AROUND
OUR UPPER RIDGE SHOULD KEEP THIS MOISTURE OUT OF OUR DISTRICT TDA AND
THU.  SOME MID/HI CLOUDS MAY EDGE INTO THE DISTRICT ON FRI AS THE
MODELS ARE FORECASTING THE FLOW ALOFT TO VEER FROM ELY TO SELY.

.SFO...TDA...HEAT ADVISORY...ALL INLAND ZONES.
             SCA...PT ARENA TO PIGEON PT 20-60 NM OUT.

In the hours before

Special weather statement, Jul 10, 5:30 AM PST, 2 hours 30 minutes before
CAZ005>010-065-074-075-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
630 AM PDT WED JUL 10 2002

...VERY HOT WEATHER FOR THE SAN FRANCISCO AND MONTEREY BAY AREAS
TO CONTINUE THROUGH THE END OF THE WEEK...
...RECORD HIGH TEMPERATURES POSSIBLE AGAIN TODAY...

A STRONG RIDGE OF HIGH PRESSURE OVER CALIFORNIA IS PRODUCING THE
CONDITIONS NECESSARY FOR VERY HOT WEATHER ACROSS THE SAN FRANCISCO
BAY REGION AND MONTEREY BAY AREA. HIGH TEMPERATURES TUESDAY EXCEEDED
100 DEGREES IN MOST INLAND AREAS...AND EVEN TOPPED 110 DEGREES IN
THE WARMEST PORTIONS OF MONTEREY COUNTY. SEVERAL DAILY RECORD HIGH
TEMPERATURES WERE SET ACROSS THE REGION TUESDAY. TEMPERATURES TODAY
ARE EXPECTED TO WARM A FEW MORE DEGREES ACROSS INLAND AREAS...AND
ONLY LOCATIONS VERY CLOSE TO THE OCEAN WILL ESCAPE THE HEAT...WITH
HIGHS AT THE BEACHES EXPECTED TO REACH ONLY INTO THE 60S AND 70S.

A HEAT ADVISORY HAS BEEN ISSUED FOR TODAY FOR INLAND PORTIONS OF
THE SAN FRANCISCO AND MONTEREY BAY AREAS.

TODAY SHOULD BE THE HOTTEST DAY OF THE WEEK...BUT VERY WARM WEATHER
IS EXPECTED INLAND THROUGH FRIDAY...WITH A SLOW COOLING TREND
FORECAST THROUGH THE WEEKEND...AS THE STRONG HIGH ALOFT RESPONSIBLE
FOR THIS HEAT WAVE MOVES EAST.

RECORD HIGH TEMPERATURES ARE POSSIBLE AGAIN THIS AFTERNOON. BELOW IS
A LISTING OF FORECAST HIGHS TODAY AND DAILY RECORDS FOR SELECTED
LOCATIONS.

                   WEDNESDAY
                   FORECAST
LOCATION...........HIGH.....RECORD..YEAR

SAN FRANCISCO       83        92    1959
SFO AIRPORT         91        97    1959
SANTA ROSA         104       103    1961
SAN RAFAEL         102       105    1959
NAPA               105       108    1961
REDWOOD CITY       103       104    1961
OAKLAND             90        95    1983
LIVERMORE          110       107    1961
MOFFETT FIELD       97        95    1959
SAN JOSE           101       102    1959
SANTA CRUZ          87       105    1959
SALINAS             89       100    1959
KING CITY          110       101    1964

NEWMAN

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Alameda / Contra Costa

When
July 10, 8:00 AM PST
Where
Alameda / Contra Costa forecast zone
Property damage
$50,000
Reported by
AMATEUR RADIO

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303742.